Format

Send to:

Choose Destination
See comment in PubMed Commons below
Acta Neurol Taiwan. 2011 Jun;20(2):129-37.

Subacute combined degeneration caused by nitrous oxide intoxication: case reports.

Author information

  • 1Department of Neurology, National Taiwan University Hospital, Taipei, Taiwan.

Abstract

PURPOSE:

Case reports with a comprehensive review of the current literature concerning subacute combined degeneration induced by nitrous oxide inhalation. A differential diagnosis should be considered when young patients present with progressive myelopathy because that the misuse of nitrous oxide has potentially serious outcomes.

CASES REPORT:

Three young patients aged from 18 to 24, one male and two females, were diagnosed with progressive ascending numbness in four limbs or both legs and ataxia. They all had been inhaling nitrous oxide from whipped-cream containers for several months. A cervicothoracic magnetic resonance imaging scan revealed long segmental hyperintensity changes at the posterior column of the spinal cord. Serological examination showed a low level of vitamin B12. Subacute combined degeneration of the spinal cord was diagnosed and the etiology was considered related to nitrous oxide misuse. Their neurological status, neuroimage, and neurophysiologic condition improved after vitamin B12 supplementation and cessation of nitrous oxide inhalation.

CONCLUSION:

Iatrogenic usage of nitrous oxide apparently resulted in subacute combined degeneration in our three patients. Recently, nitrous oxide misuse has increased among young people. Subacute combined degeneration of the spinal cord should be considered as a possible outcome of such abuse.

PMID:
21739392
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk